Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 265, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 14, 2004, 5:32 AM CDT for Wapello County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2004, 5:32 AM CDT (10:32 UTC)
- Expired
- Jun 14, 2004, 6:15 AM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Wapello County, IA
The radar
The Des Moines radar (KDMX), 129 km from the middle of the area, began a volume at 10:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 3:05 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 791 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
208 WUUS53 KDMX 141032 SVRDMX IAC179-141115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 533 AM CDT MON JUN 14 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WAPELLO COUNTY IN SOUTHEAST IOWA THIS INCLUDES THE CITY OF OTTUMWA * UNTIL 615 AM CDT * AT 530 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 4 MILES NORTHEAST OF OTTUMWA INDUSTRIAL AIRPORT TO BLAKESBURG...OR FROM 9 MILES NORTH OF OTTUMWA TO 11 MILES WEST OF OTTUMWA...MOVING EAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR OTTUMWA NOW... NEAR AGENCY AROUND 540 AM AND NEAR ELDON AROUND 550 AM. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM MONDAY MORNING FOR IOWA. LAT...LON 4116 9265 4090 9264 4091 9220 4115 9220 $$ KULA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:20 AM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 14, 4:20 AM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 420 AM CDT MON JUN 14 2004 .DISCUSSION... TSRA FORMING ALNG 1000-850 THETA-E CONVERGENCE LINE AND SHOULD CONT INTO MID MRNG. DONT XPCT MUCH ACTION AFT THAT UNTIL LATE TNGT AND THAT SHUD BE TO THE WEST OF THE CWA. TUE LOOKS TO BE AN ACTIVE DAY IN THE NW AND OVR THE CWA TUE NGT. WX WILL FINALLY SETTLE DOWN AFT THAT WITH COOL HIGH PRES BLDG IN FOR RST OF THE WK. KEPT THE PCPN CHCS IN THE FRI TIMEFRAME, BUT THAT DOES NOT LOOK TO BE A REAL SIG EVENT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 13, 3:40 PM CDT, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 340 PM CDT SUN JUN 13 2004 IAZ004>007-015>017-023>028-033>039-044>050-141100- BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD- EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER- WINNEBAGO-WORTH-WRIGHT- 340 PM CDT SUN JUN 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...ALONG AND NORTH OF U.S. HIGHWAY 30. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHERN IOWA AFTER MIDNIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH THE MAIN THREATS BEING LARGE HAIL AND STRAIGHT LINE WINDS TO 60 MPH. THUNDERSTORMS ARE EXPECTED TO PROGRESS SOUTH AND EAST ACROSS THE AREA DURING THE EARLY MORNING HOURS...BEFORE PUSHING INTO SOUTHERN IOWA LATER MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY TUESDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH EACH ROUND. THE GREATEST THREAT APPEARS TO BE FROM TUESDAY MID AFTERNOON INTO TUESDAY NIGHT. RAINFALL AMOUNTS ARE A POTENTIAL THREAT AS WELL. 1 TO 2 INCH AMOUNTS ARE POSSIBLE...WITH LOCAL AMOUNTS OF 3 TO 4 INCHES. LISTEN FOR LATER STATEMENTS CONCERNING HEAVY RAINFALL POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE MAINLY AFTER MIDNIGHT TONIGHT...AND AGAIN TUESDAY AFTERNOON AND TUESDAY NIGHT. IAZ057>062-070>075-081>086-092>097-141100- ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR- GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK- RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 340 PM CDT SUN JUN 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...SOUTH OF U.S. HIGHWAY 30. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE EASTWARD ACROSS CENTRAL AND SOUTHERN IOWA THIS EVENING. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH THE MAIN THREAT BEING LARGE HAIL. ISOLATED STRAIGHT LINE WIND GUSTS AROUND 60 MPH ARE ALSO POSSIBLE. OVERNIGHT...MAINLY AFTER 4 AM...THUNDERSTORMS WILL PUSH SOUTH INTO THE AREA FROM NORTHERN IOWA. ISOLATED SEVERE STORMS ARE POSSIBLE WITH THIS ACTIVITY...WHICH THE SEVERE POTENTIAL POSSIBLY LINGERING THROUGH THE MORNING MONDAY IN SOUTHERN IOWA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY TUESDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH EACH ROUND. THE GREATEST THREAT APPEARS TO BE FROM TUESDAY MID AFTERNOON INTO TUESDAY NIGHT. HEAVY RAINFALL IS A POTENTIAL THREAT AS WELL. 1 TO 2 INCH AMOUNTS ARE POSSIBLE...WITH LOCAL AMOUNTS OF 3 TO 4 INCHES. LISTEN FOR LATER STATEMENTS CONCERNING HEAVY RAINFALL POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED UNTIL MIDNIGHT TONIGHT...AND POSSIBLY FROM 4 TO 10 AM MONDAY. SPOTTER ACTIVATION IS POSSIBLE AGAIN TUESDAY AFTERNOON AND TUESDAY NIGHT. KINNEY
In the hours before
Local storm report, Jun 14, 3:07 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
307 AM CDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0304 AM HAIL TRURO 41.21N 93.85W
06/14/2004 1.00 INCH MADISON IA FIRE DEPT/RESCUE
&&
KULALocal storm report, Jun 14, 3:09 AM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
309 AM CDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0308 AM HAIL NEW VIRGINIA 41.18N 93.73W
06/14/2004 0.88 INCH WARREN IA LAW ENFORCEMENT
&&
KULASpecial weather statement, Jun 14, 4:13 AM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 413 AM CDT MON JUN 14 2004 IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-141400- ...SEVERE THUNDERSTORM WATCH #465 REMAINS IN EFFECT UNTIL 900 AM CDT FOR THE FOLLOWING COUNTIES IN THE DES MOINES COUNTY WARNING AREA... THE WATCH INCLUDES MUCH OF IOWA SOUTH OF ABOUT U.S. HIGHWAY 20. ADAIR ADAMS APPANOOSE AUDUBON BLACK HAWK BOONE BREMER BUTLER CALHOUN CARROLL CASS CLARKE CRAWFORD DALLAS DAVIS DECATUR FRANKLIN GREENE GRUNDY GUTHRIE HAMILTON HARDIN HUMBOLDT JASPER LUCAS MADISON MAHASKA MARION MARSHALL MONROE POCAHONTAS POLK POWESHIEK RINGGOLD SAC STORY TAMA TAYLOR UNION WAPELLO WARREN WAYNE WEBSTER WRIGHT
Local storm report, Jun 14, 5:17 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
517 AM CDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0509 AM TSTM WND GST AUDUBON 41.72N 94.93W
06/14/2004 60 MPH AUDUBON IA MESONET
&&
SEARCYThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:46 AM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 44 min |
| Jun 14, 4:04 AM CDT | Severe Thunderstorm Warning | DMX | Madison | 56 min |
| Jun 14, 4:17 AM CDT | Severe Thunderstorm Warning | DMX | Madison | 43 min |
| Jun 14, 4:52 AM CDT | Severe Thunderstorm Warning | DMX | Audubon | 23 min |
| Jun 14, 5:08 AM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 67 min |
| Jun 14, 5:11 AM CDT | Severe Thunderstorm Warning | DMX | Audubon | 34 min |
| Jun 14, 5:46 AM CDT | Severe Thunderstorm Warning | DMX | Dallas | 29 min |
| Jun 14, 6:33 AM CDT | Severe Thunderstorm Warning | DMX | Marion | 27 min |
| Jun 14, 6:58 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 32 min |
| Jun 14, 8:39 AM CDT | Severe Thunderstorm Warning | DMX | Clarke | 36 min |
| Jun 14, 8:45 AM CDT | Severe Thunderstorm Warning | DMX | Decatur | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.